Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 201, NWS Dodge City, KS

July 23, 1995Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 1995, 6:45 PM CDT for Comanche County, Kansas. It was in force for 45 min.

The area

The counties it named.

The facts

Issued
Jul 23, 1995, 6:45 PM CDT (23:45 UTC)
Expired
Jul 23, 1995, 7:30 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 232346 RRA
SVRDDC
KSC033-240030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT SUN JUL 23 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...COMANCHE COUNTY
 
AT 645 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 2 MILES NORTH
OF COLDWATER MOVING EAST SOUTHEAST AT AROUND 4 MILES AN HOUR. THIS STORM
IS LIKELY PRODUCING LARGE HAIL AND TORRENTIAL RAINS. IT WILL PASS JUST
NORTH OF COLDWATER BY 700 PM CDT. IF YOU ARE IN OR NEAR THE PATH OF THIS
STORM IN THE COLDWATER AREA YOU SHOULD SEEK SHELBTER IN A REINFORCED
BUILDING OR OTHER SAFE STRUCTURE.
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:23 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 23, 3:23 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT SUN JUL 23 1995

MAIN PROBLEM IS ONSET OF TRW THIS EVENING.

AN AREA OF TRW WHICH DEVELOPED EARLIER IN STAFFORD COUNTY HAS ALREADY
MOVED EAST AND DISSIPATED LEAVING A LARGE OUTFLOW BOUNDARY JUST EAST OF
DODGE. LATEST SFC ANAL SHOWS A WEAK COLD FRONT JUST NORTH OF THE
KANSAS/OKLAHOMA BORDER IN THE VICINITY OF A PERSISTANT BOUNDARY ON
DDC/S 88D REFLECTIVITY LOOP. THE LATEST SSW SHOWS A LINE OF CONVERGENCE
JUST EAST OF DDC/S CWA. THE 5M(V,A) SHOWS A VORT MAX OVER SW
COLORADO/NORTHWEST NEW MEXICO AND THE SAT IMAGERY SHOWS AN AREA OF TRW
FORMING IN THE SAME AREA. IN ADDITION...THIS MORNING/S DDC SOUNDING
WHEN MODIFIED GIVES LI IN THE MINUS 10 RANGE AND CAPES IN THE 3700
RANGE. ALL THIS SUGGESTS THAT DDC/S CWA IS PRIMED FOR TRW THIS EVENING
AND TONIGHT. HOWEVER...THE SSC SHOWS A 3-4C CAP OVER DDC/S CWA AND THIS
MAY HAVE PLAYED A MAJOR ROLE IN DISSIPATING THE TRW WHICH DEVELOPED
EARLIER IN STAFFORD COUNTY THIS AFTERNOON.

THE MODELS AGREE IN MOVING A SHORT WAVE AND VORT LOBE OVER DDC/S CWA
TONIGHT AND TOMORROW. THIS VORT MAX IS AIDED BY WEAK UPWARD UVV AND
WARM AIR ADVECTION. HOWEVER...THE VORT MAX IS PROGGED TO MOVE OVER
CENTRAL OKLAHOMA MID DAY MONDAY WHICH IMPLIES NVA OVER DDC/S CWA AND AN
END TO TRW OVER THE WESTERN AND CENTRAL PORTIONS OF DDC/S CWA BY MID DAY
MONDAY.

BELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:29 AM CDTSevere Thunderstorm WarningDDCFord31 min
Jul 23, 4:54 PM CDTSevere Thunderstorm WarningDDCFord51 min
Jul 23, 5:44 PM CDTSevere Thunderstorm WarningDDCFord48 min
Jul 23, 5:53 PM CDTSevere Thunderstorm WarningDDCComanche37 min
Jul 23, 6:55 PM CDTSevere Thunderstorm WarningDDCBarber35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.